Elderly patient dies from the wrong drug

An 86-year-old Australian woman died after a senior nurse at her aged care centre administered the wrong drug, a Victorian coroner found today.

Freda Cameron, 86, died in November 2000, six weeks after lapsing into a coma at the Villa Maria Society Aged Care Centre in Berwick, in Melbourne's outer south-east.

The coroner found it highly likely Danielle Wright, a division one registered nurse, mistakenly gave Mrs Cameron diabetic medication at the Villa Maria Aged Care Centre in Berwick on September 27.

Staff had noticed Mrs Cameron suffered "a brief episode of altered consciousness" when breakfast was delivered nearly two hours after medication rounds.

Ms White told a nurse and personal carer to check Mrs Cameron regularly and tried to contact the elderly woman's family and doctor before she was discovered unconscious about 12.40pm.

She was taken to Dandenong Hospital, where doctors found her blood sugar was low. Unfortunately she never recovered.

A check of the pharmacy at the aged care facility revealed a card for another resident, a diabetic, was with Mrs Cameron's chart.

"Although the deceased was elderly and suffered significant natural disease, it is apparent that she died as a result of the inadvertent administration of a hypoglycaemic drug," Ms Spooner said.

Hypoglycaemia, also called low blood sugar, occurs when your blood glucose (blood sugar) level drops too low to provide enough energy for your body's activities. In adults or children older than 10 years, hypoglycaemia is uncommon except as a side effect of diabetes treatment, but it can result from other medications or diseases, hormone or enzyme deficiencies, or tumors.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Don't ignore diastolic blood pressure values, say researchers